Alert archive / Idaho / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 2, NWS Missoula, MT

May 21, 2023Idaho County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at May 21, 2023, 7:29 PM PDT for Idaho County, Idaho. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2023, 7:29 PM PDT (02:29 UTC)
Expired
May 21, 2023, 8:00 PM PDT
In force
31 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Idaho County, ID

The radar

The Missoula radar (KMSX), 196 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:45 PM PDTTSTM WND GST 453 Ene Fenn, IDMESONET STATION FW6604 GRANGEVILLE.
May 21, 7:55 PM PDTTSTM WND GST 392 N Grangeville, IDAWOS STATION KGIC GRANGEVILLE.
May 21, 7:57 PM PDTHAIL 0.881 Sw Grangeville, IDESTIMATED PENNY TO NICKEL SIZED HAIL AND STRONG WINDS OF 50-60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:03 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2023-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2023-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

555 
WUUS55 KMSO 220229
SVRMSO
IDC049-220300-
/O.NEW.KMSO.SV.W.0002.230522T0229Z-230522T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
729 PM PDT Sun May 21 2023

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  West central Idaho County in central Idaho...

* Until 800 PM PDT.

* At 728 PM PDT, a severe thunderstorm was located near Grangeville,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Grangeville, Kooskia, Clearwater, Cottonwood, Stites, Canfield,
  Winona, Harpster and Fenn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4616 11623 4615 11620 4621 11614 4621 11607
      4622 11607 4622 11603 4588 11575 4583 11637
      4597 11653
TIME...MOT...LOC 0228Z 242DEG 37KT 4598 11621 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
977 
WWUS55 KMSO 220247
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
747 PM PDT Sun May 21 2023

IDC049-220300-
/O.CON.KMSO.SV.W.0002.000000T0000Z-230522T0300Z/
Idaho ID-
747 PM PDT Sun May 21 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM PDT
FOR WEST CENTRAL IDAHO COUNTY...

At 746 PM PDT, a severe thunderstorm was located near Grangeville,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grangeville, Kooskia, Clearwater, Cottonwood, Stites, Winona,
Harpster and Fenn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4585 11622 4602 11637 4614 11622 4621 11602
      4588 11575
TIME...MOT...LOC 0246Z 242DEG 31KT 4601 11611 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
154 
WWUS55 KMSO 220256
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
756 PM PDT Sun May 21 2023

IDC049-220306-
/O.EXP.KMSO.SV.W.0002.000000T0000Z-230522T0300Z/
Idaho ID-
756 PM PDT Sun May 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL IDAHO COUNTY WILL
EXPIRE AT 800 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
central Idaho.

LAT...LON 4585 11622 4602 11637 4614 11622 4621 11602
      4588 11575
TIME...MOT...LOC 0256Z 242DEG 37KT 4604 11603 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:45 AM PDT, 7 hours 44 minutes earlier.

Area forecast discussion, May 21, 11:45 AM PDT, 7 hours 44 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1245 PM MDT Sun May 21 2023

...STRONG THUNDERSTORMS THROUGH TONIGHT...

.DISCUSSION...

A trough moving onshore today is causing thunderstorms across the
region. This evening cooling temperatures and falling pressure
aloft will help make the atmosphere more unstable with 1,000 to
2,000 J/kg of CAPE widespread across central Idaho and far
northwest Montana. This instability will allow thunderstorms to be
triggered across the region early this afternoon. Precipitable
water values will rise into the 3/4 to 1" range in northwest
Montana and central Idaho this evening supporting moderate to
heavy rain. The only ingredient missing for more severe
thunderstorms is wind shear, 20-30 kts of wind shear is on the low
to marginal side for severe thunderstorms. Some severe storms are
still possible, but they will be isolated and marginal to low end
for severe storms. A low end severe storm is still severe though,
and likely to cause damage. The main threats from the isolated
severe storms this evening will be heavy rain and winds near 60
mph.

The upper level trough closes off into a closed low and lingers
along the Canadian border and the Idaho panhandle on Monday. That
sets up another day of thunderstorms, but it will be much cooler
with better forcing east of the Continental Divide, so storms on
Monday are expected to be rather typical and non-severe. The major
limiting factor on Monday for storms will be more stable
conditions due to much cooler temperatures.

Tuesday most of the region will have a break from the
thunderstorms as temperatures warm back into the 70s. The warming
trend continues through Thursday or Friday, and then ensembles
agree on another trough impacting the US West Coast. There is
considerable disagreement on where along the coast that trough
will come ashore and how fast it will be going, but there is
general agreement that it will still be near average or warmer
even under the influence of the next trough. This is a good set up
for thunderstorms once again.

&&

.AVIATION...A trough moving across the region today is causing
thunderstorms across the region. We expect those thunderstorms to
intensify this evening across central Idaho and northwest Montana.
A lack of strong wind shear is the main factor preventing storms
from becoming severe, but isolated severe thunderstorms are still
possible, especially in central Idaho along the Oregon and
southeastern Washington borders. Heavy rain, small hail, and winds
40-50 mph will be typical impacts from storms, and we expect them
to continue well past 22/00Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, May 21, 5:05 PM PDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Missoula MT
605 PM MDT Sun May 21 2023

MTZ004>006-043-220030-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
605 PM MDT Sun May 21 2023

...Strong thunderstorms will impact portions of south central
Missoula County through 630 PM MDT...

At 604 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Frenchtown to near Wye to near Missoula.
Movement was northeast at 20 mph.

HAZARD...Winds up to 45 mph, pea size hail, and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Missoula, Lolo, Wye, East Missoula, Frenchtown and Evaro.

This includes the following highways...
 Interstate 90 between mile markers 90 and 107.
 Highway 93 N between mile markers 0 and 6.
 Highway 93 S between mile markers 86 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4705 11403 4693 11396 4681 11391 4679 11415
      4690 11417 4702 11422
TIME...MOT...LOC 0004Z 242DEG 18KT 4703 11417 4694 11409 4684 11406

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 21, 5:17 PM PDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Missoula MT
617 PM MDT Sun May 21 2023

MTZ005-006-220045-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
617 PM MDT Sun May 21 2023

...A strong thunderstorm will impact portions of north central
Ravalli County through 645 PM MDT...

At 616 PM MDT, Doppler radar was tracking a strong thunderstorm over
Victor, or 13 miles north of Hamilton, moving northeast at 20 mph.

HAZARD...Winds up to 45 mph, half-inch size hail, and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stevensville, Victor and Bell Crossing.

This includes Highway 93 S between mile markers 56 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4634 11403 4639 11421 4655 11416 4648 11392
TIME...MOT...LOC 0016Z 204DEG 19KT 4642 11411

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, May 21, 5:31 PM PDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Missoula MT
631 PM MDT Sun May 21 2023

MTZ003-004-220100-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
631 PM MDT Sun May 21 2023

...A strong thunderstorm will impact portions of south central Lake
and southeastern Sanders Counties through 700 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm over
Old Agency, or 24 miles south of Polson, moving northeast at 25 mph.

HAZARD...Winds up to 45 mph, half-inch size hail, and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ravalli, St. Ignatius, Old Agency, Dixon, Moiese and Charlo.

This includes the following highways...
 Highway 93 N between mile markers 26 and 35.
 Highway 200 W between mile markers 104 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4723 11435 4736 11443 4745 11415 4730 11405
TIME...MOT...LOC 0029Z 234DEG 22KT 4734 11426

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, May 21, 5:56 PM PDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Missoula MT
656 PM MDT Sun May 21 2023

MTZ001>003-220145-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
656 PM MDT Sun May 21 2023

...A strong thunderstorm will impact portions of west central
Flathead County through 745 PM MDT...

At 656 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Kalispell, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kalispell, Evergreen, Kila, Creston, La Salle and Somers.

This includes the following highways...
 Highway 2 between mile markers 105 and 129.
 Highway 93 N between mile markers 103 and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4798 11439 4807 11458 4837 11437 4823 11402
TIME...MOT...LOC 0056Z 220DEG 27KT 4811 11440

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Local storm report, May 21, 6:18 PM PDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
718 PM MDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 S KILA                48.09N 114.46W
05/21/2023  M0.70 INCH       FLATHEAD           MT   TRAINED SPOTTER

            DIME SIZED HAIL, 35-39 MPH WIND.

&&

JM
Special weather statement, May 21, 7:19 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Missoula MT
719 PM PDT Sun May 21 2023

IDZ006>008-220300-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
719 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of west central Idaho
County through 800 PM PDT...

At 718 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Grangeville, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grangeville, Cottonwood, Ferdinand, Canfield, Winona, Keuterville,
Harpster and Fenn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM PDT for
central Idaho.

&&

LAT...LON 4603 11660 4600 11654 4600 11652 4613 11652
      4612 11648 4620 11645 4618 11633 4617 11631
      4617 11625 4615 11620 4618 11618 4622 11613
      4621 11610 4588 11585 4572 11651 4592 11665
TIME...MOT...LOC 0218Z 242DEG 37KT 4594 11639

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:19 PM PDTSpecial Weather StatementMSOLewis41 min
May 21, 7:59 PM PDTAreal Flood AdvisoryMSOIdaho105 min
May 21, 8:22 PM PDTAreal Flood AdvisoryMSOIdaho86 min
May 21, 8:25 PM PDTSpecial Weather StatementMSOIdaho50 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.